I’ve been in such inner turmoil during April because of a decision I’ve been forced to make which has left me feeling sad. I’m not ready to share the story on the blogosphere as yet, but I can tell you that I’ve been on such a long journey of faith this month that I need time and space to come to terms with my choice to walk a new path.
Hence, I missed my deadline for posting an April blog.
I hope the musings that follow serve as a sympathetic/empathetic ear to anyone who is experiencing any form of memory loss.
Saturday 30th April:
I relished an unexpected lie-in until 9.00 a.m. this morning and lounged about in my jim-jams for an hour until the doorbell rang, which reminded me that someone was calling to pick up the church keys from me. I was in the bathroom getting dressed and shouted for my husband to take the keys to the door. As I did so, a sudden thought flashed through my mind that I was supposed to be at someone’s memorial at 10.30 a.m. I’d made the association because both the particular event and the key-collector were connected to the same church. Fortunately, the service was just round the corner from where I live and, after a mad dash up the road, I was only 2 minutes late. When I arrived at the church, the doors were locked. I checked my phone calendar and it informed me the memorial was next Saturday.
Do you ever do that? Forget what day it is when you wake up in the morning or what you’re meant to be doing? If I’d looked in my diary, I’d have organised myself better but the lie-in had gone to my head a bit.
My husband says it’s because I stuff my diary too full of things to do. I admit I do enjoy a social life of varied activities but I’m almost sure, in my case, it’s the new medication I’m on that’s causing the problem. Something strange has been happening to my memory since I started taking it a month ago. I keep forgetting things and can’t recall information when I need it. It does say on the pack cognitive impairment may be affected.
Maybe I’m just making excuses.
I’ve been down this road before about blaming medication side-effects for various complaints I’ve suffered over the years, as you will see from this poem, which I wrote based on the enclosed leaflet that came with one tablet I was on at the time.
SIDE EFFECTS These pills should make you better, though you may feel a bit unreal. They will help with your condition, but your skin may start to peel. They could block your nasal passages, thus tend to make you snore. If these pills don’t work for you, please try a different cure. You’ll bump into things and start to bruise, if you cut yourself your blood will ooze. You’ll have sleeplessness, forgetfulness, muscle cramp and pain. Sometimes, you’ll feel indifferent; and sometimes, quite insane. There could be temporary blindness, deafness and a stutter, fumbling, mumbling, tumbling and falling in the gutter. You’ll note a change in personality, nausea and constipation. There’ll be some ringing in your ears and a very weird sensation. Your heart will keep on beating (though thumping like a drum). We don’t think that you should take them if you complain of feeling numb. On the pack it says: try them out for seven days. For mild reactions: persevere. Moderate: you can call us here. Severe: then just ring 999. We’re sure you’ll soon be feeling fine. On rare occasions: a relative has by-passed this advice and simply called for an undertaker. NB: To those not on medication, please be aware: some of the chemicals in these drugs are also used in foodstuffs
Thinking about the forgetfulness thing, I recalled to mind an elderly lady I’d sat with in a café last week. There were no empty tables so I’d asked if I could join her as I noticed her cup was empty. She told me it was her birthday and she was waiting for her daughter as they always met in that café on her special day before going off for lunch together. We chatted the usual small talk about the weather, our ailments, the state of the world, etc and, after ten minutes or so, a young woman joined us with apologies for being late. I assumed it was the daughter she’d been waiting for. It turned out she was a carer and the woman had early onset dementia. Apparently, her daughter had died 5 years ago. I left the café pondering the sad emptiness of wondering which statement I’d prefer to hear from a carer if it was me sitting there: being told my daughter was dead or that she’d probably forgotten my birthday.
This memory failure incident led me to recall a conversation I’d had with friends at a singing for well-being class I attended. I was telling them of an event I’ve been invited to as ‘a significant other’ in accompanying my husband to high tea and entertainment in a marquee at a castle. Could I remember the name of the castle? No. Could I remember the name of the Lord and Lady who’d invited us? No.
The tutor of the class, who is involved in singing for the brain studies in relation to dementia, told us about a project that we could get involved in, if we were interested, where we would be able to complete an initial dementia assessment before commencing on the project. I thought it would be useful for me because of my worry over recent memory problems. Of course, as soon as I got home, I’d forgotten the name of it. Anyway, I eventually took the test and, apparently, I’m normal (ish).
The word hypochondriac springs to mind but maybe it’s just that I’m grieving the loss of my church and not thinking straight. Or it could be that I’m simply not that good at having a lie-in.
With love for the journey,
A word for today:
2 Kings 20:5: “I have heard your prayer and seen your tears; I will heal you.”